MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Model Number RBY2C0512-A
Medical Device Problem Codes Detachment Of Device Component (1104); Positioning Problem (3009)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/04/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the renal artery using ruby coils.During the procedure, while attempting to retract a ruby coil from a non-penumbra microcatheter for repositioning, the ruby coil unintentionally detached in the microcatheter.Therefore, the physician removed the microcatheter containing the detached coil and flushed the coil out.The procedure was completed using additional ruby coils and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the proximal constraint sphere was not present on the proximal end of the ruby coil.The stretch resistant wire (sr wire) was fractured and the embolization coil was unraveled.Conclusions: evaluation of the returned ruby coil revealed the sr wire was fractured and the proximal constraint sphere was not present.This damage typically occurs if the embolization coil is forcefully advanced against resistance.If the sr wire becomes fractured the embolization coil will detach from the pusher assembly.In addition, the embolization coil will likely unravel if manipulated after an sr wire fracture.The non-penumbra microcatheter identified in the complaint was not returned for evaluation; therefore, the root cause of the initial resistance could not be returned for evaluation.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7620477
Report Number3005168196-2018-01232
Device Sequence Number1422694
Product Code HCG
UDI-Device Identifier00814548012896
UDI-Public00814548012896
Combination Product (Y/N)Y
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/21/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date03/27/2025
Device Model NumberRBY2C0512-A
Device Catalogue NumberRBY2C0512
Device Lot NumberF75248
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/21/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 05/21/2018
Supplement Date Received by Manufacturer10/26/2018
01/14/2005
Initial Report FDA Received Date06/20/2018
Supplement Report FDA Received Date10/28/2018
08/04/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age64 YR
Patient Weight106
Date Report Sent to FDA01/01/2005